Heal House Vitiligo Research 15 · Letter

What effect does applying DuoDERM have on vitiligo?

Accelerated repigmentation of vitiligo after an irritant reaction following occlusion dressing with topical tacrolimus

In short

This is a case where applying DuoDERM over Protopic caused a mild irritation, after which color returned to the vitiligo patches faster than expected.

Sometimes unexpected events during treatment can provide clues. To help Protopic ointment penetrate better, we applied DuoDERM over the medicated area. DuoDERM is a thin, adhesive dressing. A mild irritation developed at the site, causing the skin to redden. After the irritation subsided, color returned to the white patches noticeably faster. We have summarized this interesting course as a case report.

Q1 Why did color return faster when DuoDERM was applied over Protopic?

DuoDERM is a dressing that covers the area where medication has been applied, helping the drug penetrate the skin. Covering it this way may increase the absorption of Protopic and enhance its effect. In this case, a mild irritation occurred during this process, and after the irritation subsided, color returned quickly. It is possible that the mild inflammation caused by the irritation acted as a trigger to awaken dormant pigment cells and draw them toward the white patches. However, this is a single case. It is difficult to say that the same applies to everyone. Excessive irritation could actually spread vitiligo, so a cautious approach is essential. Still, this observation provided a clue as to how color may return.

Closing remarks

A small coincidence led to a case that made us reconsider how color returns in vitiligo. The relationship between irritation and pigment recovery has been discussed cautiously in the past, and this experience allowed us to see that connection firsthand. Of course, intentionally causing irritation as a treatment could do more harm than good. Therefore, I always decide carefully whether to apply DuoDERM over Protopic and for how long, based on each patient's condition.

Reference

Was this article helpful?